Georgia, 2010

Damaging Wind in Georgia, May 24, 2010

May 24, 2010 · NWS CHS · 1 event in 1 county or zone

An upper level disturbance pushing into a moist and unstable atmosphere resulted in scattered thunderstorm development across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An upper level disturbance pushing into a moist and unstable atmosphere resulted in scattered thunderstorm development across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 24, 3:02 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, May 24, 3:02 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT MON MAY 24 2010

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN NORTH OF THE AREA THROUGH TUESDAY. LOW
PRESSURE WILL REMAIN OVER THE ATLANTIC TO THE SOUTHEAST OF THE AREA
THROUGH WEDNESDAY OR THURSDAY...BEFORE IT LIKELY PULLS AWAY
FRIDAY. A COLD FRONT MAY MOVE INTO THE AREA OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WATER VAPOR IMAGERY SHOWS A HIGHLY COMPLEX MID/UPPER LOW PRESSURE
OVER/NEAR THE SOUTHEAST U.S. COAST WITH SURFACE LOW PRESSURE
TRYING TO ORGANIZE BETWEEN THE BAHAMAS AND BERMUDA. SHOWERS AND
THUNDERSTORMS HAVE BECOME MORE NUMEROUS...ESPECIALLY ACROSS THE
CHARLESTON TRI-COUNTY AREA AS AN UPPER SHORTWAVE HAS STRENGTHENED OVER
SOUTH CAROLINA THIS AFTERNOON AND MODERATE DAYTIME HEATING HAS
ALLOWED FOR A BIT MORE INSTABILITY. ALTHOUGH THE LIMITED
INSTABILITY HAS MINIMIZED THE SEVERE STORM THREAT...MODERATE
PRECIPITABLE WATER VALUES AND SLOW STORM MOTIONS WILL ALLOW FOR AN
INCREASED HEAVY RAIN/LOCALIZED FLOOD THREAT. THINK THE HIGHEST
RAIN CHANCES WILL COME THROUGH EARLY EVENING ACROSS INLAND AREAS
OF SOUTH CAROLINA...TRANSITIONING TO LOWER RAIN CHANCES AFTER
MIDNIGHT...ALTHOUGH HIGHEST ALONG THE COAST. LOWS WILL BE IN THE
MID/UPPER 60S...SLIGHTLY MILDER AT THE BEACHES.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
LOW PRESSURE IN THE SW ATLANTIC AND ITS ASSOCIATED MID AND UPPER
CYCLONE WILL REMAIN WELL OFFSHORE AS IT MOVES SLOWLY NORTH AND NW
TUESDAY THROUGH WEDNESDAY. THE LOW WILL MEANDER WELL OFF THE COAST
WEDNESDAY NIGHT AND THURSDAY AS ITS MOVEMENT IS SLOWED BY A REX
BLOCK ALOFT. EVENTUALLY THE MID AND UPPER LOW OPENS INTO A WAVE AND
SHOULD TAKE THE SURFACE LOW WITH IT.

FOR TUESDAY AND TUESDAY...SHORT WAVES ON THE WEST AND NW PERIPHERY
OF THE CYCLONE ALOFT WILL SKIRT THE LOCAL AREA. THAT ALONG WITH WITH
LOW LEVEL CONVERGENCE WITHIN THE DEEP EAST TO NE FLOW AND PLENTIFUL
MOISTURE WITH PWATS OF 1.5 TO 1.75 INCHES WILL RESULT IN SLIGHT
CHANCE TO CHANCE POPS...WITH HIGHEST PROBABILITIES OVER THE
TRI-COUNTY AREA AND COASTAL SECTIONS TUESDAY...THEN NEAR AND ALONG
THE COAST TUESDAY NIGHT. THE LACK OF INSTABILITY...SHEAR AND WARMER
MID LEVEL AIR PRODUCING POOR LAPSE RATES...WE LOOK FOR MORE COVERAGE
OF SHOWERS RATHER THAN T-STORMS. PARTLY TO MOSTLY CLOUDY SKY COVER
WILL LIMIT TEMPS TO THE LOWER AND MIDDLE 80S INLAND. COASTAL
SECTIONS WILL BE FURTHER RESTRICTED BY MODERATE TO STRONG NE
WINDS...PREVENTING TEMPS FROM REACHING ANY HIGHER THAN THE MID AND
UPPER 70S. MIN TEMPS TUESDAY NIGHT WILL GENERALLY BE IN THE MID AND
UPPER 60S.

WITH THE LATEST FORECAST ANALYSIS SUGGESTING THAT THE LOW WILL
REMAIN WELL OFFSHORE WEDNESDAY THROUGH THURSDAY...RAIN CHANCES ARE
NO HIGHER THAN 20-30 PERCENT. HIGHEST COVERAGE WILL BE NEAR AND
ALONG THE COAST DURING THIS TIME. BUT KEEP IN MIND THAT ANY
DEVIATION IN THE TRACK/STRENGTH OF THE ATLANTIC LOW AND
PROBABILITIES COULD VARY HIGHER OR LOWER THAN NOW IN THE FORECAST.
TEMPS WILL REMAIN NEAR CLIMATOLOGICAL NORMALS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THERE ARE SOME INDICATIONS IN THE MEDIUM RANGE MODELS THAT A WEAK
COLD FRONT COULD PUSH THROUGH THE REGION FROM THE NORTHWEST FRIDAY
OR SATURDAY. HOWEVER...THERE IS ENOUGH INCONSISTENCY REGARDING
TIMING AND OVERALL PATTERN EVOLUTION TO LEND LITTLE CONFIDENCE IN
THE DETAILS THIS FAR IN ADVANCE. PREFER TO MENTION NOTHING MORE THAN
SLIGHT CHANCE POPS LATE WEEK INTO THE WEEKEND UNTIL THERE IS BETTER
MODEL AGREEMENT. HAVE OTHERWISE KEPT TEMPERATURES NEAR SEASONAL
NORMALS FOR THE EXTENDED PERIOD.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SCATTERED TO NUMEROUS SHOWERS/TSTMS ARE EXPECTED TO IMPACT THE
SC/GA COASTAL AREA THROUGH AT LEAST THIS AFTERNOON. BEST CHANCES
APPEAR TO BE AT KCHS SO HAVE A TEMPO GROUP FOR TSRA THERE WITH
MVFR CIGS WHEREAS CONFIDENCE IS LOWER AT KSAV SO ONLY INITIALIZED
WITH VCSH BASED ON THE LATEST RADAR IMAGERY. VSBYS COULD GO LOWER
WITH ANY TSTM. CIGS ARE EXPECTED TO DROP TO AT LEAST MVFR LEVELS
AT BOTH TAF SITES THIS EVENING AND POSSIBLY TO IFR...AT LEAST AT
KSAV. VFR CIGS SHOULD RETURN AFTER AROUND 13Z/25 AT BOTH TAF
SITES.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE AT TIMES
TUESDAY AND WEDNESDAY AS OCCASIONAL LOW CLOUDS...SCT SHRA AND
POSSIBLE ISOLATED TSRA IMPACT THE AREA DUE TO LOW PRESSURE OVER THE
ATLANTIC.

&&

.MARINE...
TONIGHT...NE FLOW WILL GRADUALLY STRENGTHEN THROUGH TONIGHT AS
THE GRADIENT BEGINS TO PINCH IN RESPONSE TO A BUILDING HIGH
PRESSURE WEDGE INLAND AND LOW PRESSURE DEVELOPING WELL OFFSHORE.
SUSTAINED SPEEDS WILL BE 15-20 KT WITH SEAS BUILDING UP TO 6 FT
FROM THE NE. THIS WILL PLACE THE NEARSHORE SC WATERS N OF EDISTO
BEACH AND GA WATERS BEYOND 20 NM FROM THE COAST IN SMALL CRAFT
ADVISORY CONDITIONS BY DAYBREAK.

TUESDAY THROUGH SATURDAY...A TIGHTENING OF THE PRESSURE GRADIENT
WILL CONTINUE ACROSS THE COASTAL WATERS TUESDAY THROUGH
WEDNESDAY...WITH A LARGE PRESSURE DIFFERENCE BETWEEN THE ATLANTIC
LOW AND HIGH PRESSURE INLAND. WHILE WE CANNOT ENTIRELY RULE OUT
THE POSSIBILITY OF GALE CONDITIONS BEING REACHED ACROSS PARTS OF
THE MARINE AREA...SOLID SCA/S ARE HIGHLY FAVORABLE. SCA/S ARE
ALREADY IN EFFECT FOR AMZ350 AND 374...BUT WE HAVE OPTED TO SHOW
SCA/S STARTING TUESDAY ACROSS THE REMAINDER OF THE COASTAL
WATERS...INCLUDING CHARLESTON HARBOR WITH A SOLID PINCHING OF THE
PRESSURE GRADIENT TO OCCUR. NE WINDS WILL CLIMB AT LEAST TO 20 KT
IN THE HARBOR...UP TO 25 KT OVER ALL WATERS 0-20 NM OUT...BUT UP
TO 30 KT ACROSS THE OUTER GA WATERS. SEAS WILL CLIMB...BOTH AS A
RESULT OF INCREASING WIND WAVES AND SWELL WAVES. THESE COMBINED
SEAS WE CLIMB AS HIGH AS 6 OR 7 FEET WITHIN 20 NM OF THE
COAST...BUT UP TO 9 OR 10 FEET ACROSS THE OUTER GA WATERS.

CONDITIONS WILL BE SLOW IN IMPROVING WEDNESDAY NIGHT...WITH BETTER
CONDITIONS TO RETURN THURSDAY AND FRIDAY...AS THE LOW IS EXPECTED TO
EVENTUALLY WEAKEN AND PULL AWAY TO THE EAST.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOODING/BEACH EROSION...MODERATE E TO NE FLOW AND
ASTRONOMICALLY HIGH TIDES WILL HELP PUSH TIDE LEVELS UP NEAR 7.0
FT MEAN LOWER LOW WATER AT CHARLESTON HARBOR DURING THIS EVENING/S
HIGH TIDE. SINCE LEVELS ARE NOT EXPECTED TO REACH 7.0 FT WE WILL
NOT ISSUE A COASTAL FLOOD ADVISORY BUT IT COULD BE CLOSE.
OTHERWISE...UPCOMING ASTRONOMICAL HIGH TIDES DURING THE MID WEEK
PERIOD...IN CONJUNCTION WITH LARGER SURF RESULTING FROM THE
ATLANTIC LOW...WILL CONTRIBUTE TO THE POTENTIAL FOR AT LEAST
SHALLOW COASTAL FLOODING AND BEACH EROSION AROUND THE TIMES OF THE
EVENING HIGH TIDE TUESDAY AND WEDNESDAY. ONE POSSIBLE SAVING GRACE
IS THAT WINDS MAY BE MORE OFFSHORE RATHER THAN ONSHORE...AS
DIRECTIONS FLUCTUATE BETWEEN N AND NE.

RIP CURRENTS...WE ARE LOOKING AT A BORDERLINE MODERATE TO HIGH RISK
OF RIP CURRENTS TUESDAY...DUE TO THE INCREASING WIND FIELDS AND
BUILDING SWELLS EVERY 9-10 SECONDS. WHILE THE WIND DIRECTION ACROSS
THE CHARLESTON BEACHES IS PARALLEL OR EVEN SLIGHTLY OFFSHORE...THE
WIND SPEEDS WILL BE A LITTLE HIGHER THAN FURTHER SOUTH. BUT THE
CENTRAL AND SOUTHERN BEACHES WILL EXPERIENCE MORE OF AN ONSHORE
WIND. AS SWELLS CONTINUE TO BUILD AS A RESULT FROM THE LOW IN THE
ATLANTIC...SWELL HEIGHTS LOOK TO REACH 3 OR PERHAPS 4 FEET AT THE
COAST. THAT ALONG WITH SOME AFFECTS FROM THE UPCOMING FULL MOON
RESULTS IN AN ELEVATED RISK OF RIP CURRENTS TUESDAY. AFTER
COORDINATION WITH NEIGHBORING WFO/S WE HAVE OPTED TO CARRY A HIGH
RISK OF RIP CURRENTS.

CONDITIONS ARE STILL FAVORABLE FOR ANOTHER BORDERLINE MODERATE TO
HIGH RISK WEDNESDAY...DEPENDENT UPON THE SYSTEM IN THE ATLANTIC.
BUT STILL EXPECT AT LEAST MODEST NORTH TO NE WINDS AND 3-4 FOOT
SWELLS...PLUS THE EXTRA INFLUENCE FROM THE FULL MOON.

HIGH SURF...THERE IS CERTAINLY THE POTENTIAL FOR HIGH SURF
ADVISORIES SHOULD WE EXPERIENCE ANY 5 FOOT BREAKERS AT THE BEACHES
TUESDAY INTO WEDNESDAY. BUT THERE DOES NOT LOOK TO BE ENOUGH OF AN
ONSHORE FLOW...THUS WE ANTICIPATE THAT BREAKERS WILL REACH ONLY UP
TO 4 FEET.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO 11 AM EDT WEDNESDAY
     FOR AMZ330.
     SMALL CRAFT ADVISORY FROM 5 PM TUESDAY TO 5 PM EDT WEDNESDAY
     FOR AMZ352-354.
     SMALL CRAFT ADVISORY FROM 3 AM TUESDAY TO 11 PM EDT WEDNESDAY
     FOR AMZ350.
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 PM EDT
     THURSDAY FOR AMZ374.

&&

RJB/33
Hazardous weather outlook, May 24, 4:41 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
541 PM EDT MON MAY 24 2010

GAZ117-119-139-141-SCZ048>051-251030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
541 PM EDT MON MAY 24 2010

...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HEAVY RAIN...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH
COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.

COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO SLOWLY
STRENGTHEN BETWEEN BERMUDA AND THE BAHAMAS. THIS SYSTEM IS
EXPECTED TO APPROACH THE CAROLINA COAST BY MID WEEK...BRINGING A
VARIETY OF HAZARDS WHILE REMAINING OFFSHORE. INCREASING WINDS AND
SEAS ARE EXPECTED OVER THE COASTAL WATERS. DEPENDING ON THE EXACT
TRACK AND STRENGTH OF THE LOW...THERE COULD BE AN ENHANCED RISK
FOR HEAVY RAIN...BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND POSSIBLE GALES...STRONG RIP CURRENTS AND HIGH SURF. THERE
REMAINS SOME UNCERTAINTY REGARDING THE EXACT STRENGTH AND TRACK
THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR FUTURE FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-251030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
541 PM EDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

COASTAL HAZARDS...TROPICAL LOW PRESSURE WILL CONTINUE TO SLOWLY
STRENGTHEN BETWEEN BERMUDA AND THE BAHAMAS. THIS SYSTEM IS
EXPECTED TO APPROACH THE CAROLINA COAST BY MID WEEK...BRINGING A
VARIETY OF HAZARDS WHILE REMAINING OFFSHORE. INCREASING WINDS AND
SEAS ARE EXPECTED OVER THE COASTAL WATERS. DEPENDING ON THE EXACT
TRACK AND STRENGTH OF THE LOW...THERE COULD BE AN ENHANCED RISK
FOR HEAVY RAIN...BEACH EROSION...COASTAL FLOODING...INCREASING
WINDS AND POSSIBLE GALES...STRONG RIP CURRENTS AND HIGH SURF. THERE
REMAINS SOME UNCERTAINTY REGARDING THE EXACT STRENGTH AND TRACK
THIS SYSTEM WILL TAKE. CONTINUE TO MONITOR FUTURE FORECASTS AND
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
251030-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
541 PM EDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HEAVY RAIN...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHICH
COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

33

In the hours before

Local storm report, May 24, 12:04 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
104 PM EDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     2 SW VERNONBURG         31.95N 81.15W
05/23/2010                   CHATHAM            GA   TRAINED SPOTTER

            SEVERAL TREES DOWN ALONG COFFEE BLUFF ROAD...INCLUDING A
            TREE DOWN ON A HOUSE.

&&

JPC
Local storm report, May 24, 12:52 PM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
152 PM EDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     PULASKI                 32.39N 81.96W
05/23/2010                   CANDLER            GA   PUBLIC

            THE PUBLIC REPORTED SEVERAL TREES DOWN NEAR PULASKI
            GEORGIA.

&&

JRJ
Local storm report, May 24, 2:49 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 E BAY                 32.23N 81.56W
05/23/2010                   BULLOCH            GA   EMERGENCY MNGR

            BULLOCH COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES
            DOWNED BY STRAIGHT LINE WINDS. ONE TREE FELL ON A HOUSE
            PRODUCING MODERATE ROOF DAMAGE. WINDS ALSO DESTROYED A
            STORAGE SHED. DAMAGE OBSERVED ON R.T. SMITH ROAD AND T.R.
            SMITH ROAD. TIME ESTIMATED FROM INTERVIEWS WITH WITNESSES
            AND FROM RADAR DATA.

&&
Local storm report, May 24, 2:49 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     2 E BAY                 32.23N 81.56W
05/23/2010                   BULLOCH            GA   EMERGENCY MNGR

            BULLOCH COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES
            DOWNED BY STRAIGHT LINE WINDS. ONE TREE FELL ON A HOUSE
            PRODUCING MODERATE ROOF DAMAGE. WINDS ALSO DESTROYED A
            STORAGE SHED. DAMAGE OBSERVED ON R.T. MYERS ROAD AND T.R.
            SMITH ROAD. TIME ESTIMATED FROM INTERVIEWS WITH WITNESSES
            AND FROM RADAR DATA.

&&
Local storm report, May 24, 2:58 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             5 S MCCLELLANVILLE      33.02N 79.46W
05/23/2010  E1.00 INCH       CHARLESTON         SC   PUBLIC

            GOLF BALL SIZED HAIL ALONG HIGHWAY 17.

0530 PM     HAIL             AWENDAW                 33.04N 79.61W
05/23/2010  E1.00 INCH       CHARLESTON         SC   PUBLIC

            QUARTER SIZE HAIL ALONG DOAR ROAD. WIND ESTIMATED AT 40
            TO 50 MPH.

0535 PM     HAIL             1 NNW GOOSE CREEK       32.99N 80.04W
05/23/2010  E1.00 INCH       BERKELEY           SC   PUBLIC

0539 PM     HAIL             9 SW AWENDAW            32.95N 79.72W
05/23/2010  E2.50 INCH       CHARLESTON         SC   BROADCAST MEDIA

            MEDIA RELAYED A REPORT OF NEAR BASEBALL SIZE HAIL AT THE
            CORNER OF HIGHWAY 17 AND SEEWEE ROAD. TIME ESTIMATED
            BASED ON RADAR.

0547 PM     HAIL             GOOSE CREEK             32.98N 80.03W
05/23/2010  E1.00 INCH       BERKELEY           SC   TRAINED SPOTTER

0548 PM     HAIL             HOLLYWOOD               32.73N 80.24W
05/23/2010  E0.75 INCH       CHARLESTON         SC   PUBLIC

0553 PM     HAIL             GOOSE CREEK             32.98N 80.03W
05/23/2010  E1.00 INCH       BERKELEY           SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL IN CROWFIELD PLANTATION.

0556 PM     HAIL             GOOSE CREEK             32.98N 80.03W
05/23/2010  E1.75 INCH       BERKELEY           SC   TRAINED SPOTTER

0600 PM     LIGHTNING        GOOSE CREEK             32.98N 80.03W
05/23/2010                   BERKELEY           SC   TRAINED SPOTTER

            LIGHTNING STRUCK A HOUSE IN CROWFIELD PLANTATION. TIME
            ESTIMATED.

0613 PM     HAIL             5 WSW SLANDS BRIDGE     32.94N 80.33W
05/23/2010  E1.00 INCH       DORCHESTER         SC   PUBLIC

            THE PUBLIC REPORTED QUARTER SIZE HAIL 5 MILES WEST
            SOUTHWEST OF SLANDS BRIDGE...SOUTH CAROLINA.

0700 PM     TSTM WND DMG     1 NE ASHTON             33.03N 80.96W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF CONFEDERATE HIGHWAY AND
            GABRIEL DRIVE.

0700 PM     TSTM WND DMG     5 ENE RITTER            32.83N 80.56W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF CHARLESTON HIGHWAY AND
            FEATHERBED ROAD.

0720 PM     TSTM WND DMG     SE HENDERSONVILLE       32.79N 80.72W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN NEAR INTERSECTION OF
            HENDERSONVILLE HIGHWAY AND BLACK CREEK ROAD.

0720 PM     TSTM WND DMG     4 SSW GREEN POND        32.68N 80.64W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN NEAR INTERSECTION OF WHITE HALL
            ROAD AND ACE BASIN PARKWAY.

0750 PM     TSTM WND DMG     5 SW WALTERBORO         32.84N 80.72W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF PENIEL ROAD AND KATIE
            BRIDGE ROAD.

0758 PM     TSTM WND DMG     BEAUFORT                32.44N 80.68W
05/23/2010                   BEAUFORT           SC   LAW ENFORCEMENT

            6 TREES DOWN IN BEAUFORT.CLOVERDALE AND KINGS NECK.
            MORRALL AND MURRAY. BIG ESTATE AND RIVER. 4349 JOE
            FRAZIER ROAD. 536 JOE FRAZIER ROAD. OLD SHELDON CHURCH
            AND TRASK PARKWAY.

0800 PM     TSTM WND DMG     BURTON                  32.44N 80.72W
05/23/2010                   BEAUFORT           SC   EMERGENCY MNGR

            DAMAGE TO 2 HOUSES DUE FALLING TREES. NO INJURIES
            REPORTED. TIME ESTIMATED BASED ON RADAR.

0805 PM     TSTM WND DMG     2 NE LAUREL BAY         32.47N 80.76W
05/23/2010                   BEAUFORT           SC   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED TREES BLOWN DOWN ON
            HOUSES IN PARK CIRCLE. POWERLINES WERE ALSO BLOWN DOWN.

0805 PM     TSTM WND DMG     BLUFFTON                32.24N 80.86W
05/23/2010                   BEAUFORT           SC   PUBLIC

            TREES DOWN ON ROAD. ROSEHALL PLANTATION AT WHITE OAKS
            CIRCLE.

0810 PM     TSTM WND DMG     1 NNW GREEN POND        32.74N 80.62W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF GREEN POND HIGHWAY AND
            WISTERIA ROAD.

0810 PM     TSTM WND DMG     OLD HOUSE               32.46N 80.90W
05/23/2010                   JASPER             SC   PUBLIC

            NUMEROUS 40 TO 50 FOOT TALL TREES DOWN. TIME ESTIMATED
            BASED ON RADAR.

0820 PM     TSTM WND DMG     2 SE HENDERSONVILLE     32.77N 80.70W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN NEAR INTERSECTION OF RITTER ROAD AND BLUE HOUSE
            LANE.

0821 PM     HAIL             1 NE FURMAN             32.69N 81.18W
05/23/2010  E1.00 INCH       HAMPTON            SC   PUBLIC

            PENNY BRANCH GOLF COURSE REPORTS OCCASIONAL QUARTER SIZED
            HAIL.

0825 PM     TSTM WND DMG     3 W FENWICK             32.65N 80.51W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN AND ROAD COVERED WITH WATER...NEAR INTERSECTION
            OF BENNETTS POINT ROAD NEAR ACE BASIN HIGHWAY.

0825 PM     TSTM WND DMG     3 N ASHEPOO             32.78N 80.55W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN ALONG PRICES BRIDGE LANE NEAR LANDING.

0825 PM     TSTM WND DMG     4 SSW HENDERSONVILLE    32.74N 80.75W
05/23/2010                   COLLETON           SC   LAW ENFORCEMENT

            TREE DOWN ALONG THE 5000 BLOCK OF COMBAHEE ROAD.

0825 PM     TSTM WND DMG     SHELL POINT             32.38N 80.74W
05/23/2010                   BEAUFORT           SC   TRAINED SPOTTER

            GRAND OAK TREE SPLIT BY HIGH WINDS. HAIL OF UNKNOWN SIZE
            ALSO FELL IN THE COLONIAL HEIGHTS AREA.

0825 PM     TSTM WND DMG     2 SSW RIDGELAND         32.45N 80.99W
05/23/2010                   JASPER             SC   BROADCAST MEDIA

            LOCAL MEDIA REPORTED A TREE BLOWN DOWN ALONG NORTH BOUND
            LANE ALONG HIGHWAY 17 BETWEEN EXIT 8 AND RIDGELAND. TIME
            ESTIMATED BASED ON RADAR.

0835 PM     TSTM WND DMG     4 E CHELSEA             32.35N 80.82W
05/23/2010                   BEAUFORT           SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DAMAGE TO 2 HOUSES FROM FALLING
            TREES ON CALLAWASSIE ISLAND. NO INJURIES. TIME ESTIMATED
            BASED ON RADAR.

0855 PM     HAIL             PRITCHARDVILLE          32.24N 80.96W
05/23/2010  E0.88 INCH       BEAUFORT           SC   PUBLIC

            THE PUBLIC REPORTED NICKEL SIZE HAIL IN PRITCHARDVILLE.

0916 PM     TSTM WND DMG     1 S SAVANNAH            32.04N 81.08W
05/23/2010                   CHATHAM            GA   PUBLIC

            THE PUBLIC REPORTED A TREE BLOWN DOWN ON POWERLINES JUST
            SOUTH OF DOWNTOWN SAVANNAH. DIME SIZE HAIL WAS ALSO
            OBSERVED.

0930 PM     TSTM WND DMG     VERNONBURG              31.97N 81.12W
05/23/2010                   CHATHAM            GA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF A TREE BLOWN DOWN ON
            A HOUSE IN VERNONBURG. TIME ESTIMATED BASED ON RADAR.

0935 PM     TSTM WND DMG     2 SW VERNONBURG         31.95N 81.15W
05/23/2010                   CHATHAM            GA   TRAINED SPOTTER

            SEVERAL TREES DOWN ALONG COFFEE BLUFF ROAD...INCLUDING A
            TREE DOWN ON A HOUSE.

0938 PM     TSTM WND DMG     RICHMOND HILL           31.94N 81.30W
05/23/2010                   BRYAN              GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TREES DOWN DOWN NEAR HIGHWAY 144
            NEAR THE BUCKHEAD COMMUNITY.

0955 PM     HAIL             KELLER                  31.84N 81.25W
05/23/2010  E0.88 INCH       BRYAN              GA   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED DIME TO NICKEL SIZE HAIL IN
            KELLER.

1007 PM     HAIL             HALFMOON LANDING        31.70N 81.28W
05/23/2010  E1.00 INCH       LIBERTY            GA   LAW ENFORCEMENT

            1 INCH HAIL REPORT RELAYED FROM A VOLUNTEER FIREFIGHTER.
            TIME ESTIMATED FROM RADAR.

1035 PM     TSTM WND DMG     2 E BAY                 32.23N 81.56W
05/23/2010                   BULLOCH            GA   EMERGENCY MNGR

            BULLOCH COUNTY EMERGENCY MANAGER REPORTED NUMEROUS TREES
            DOWNED BY STRAIGHT LINE WINDS. ONE TREE FELL ON A HOUSE
            PRODUCING MODERATE ROOF DAMAGE. WINDS ALSO DESTROYED A
            STORAGE SHED. DAMAGE OBSERVED ON R.T. MYERS ROAD AND T.R.
            SMITH ROAD. TIME ESTIMATED FROM INTERVIEWS WITH WITNESSES
            AND FROM RADAR DATA.

1038 PM     HAIL             PEMBROKE                32.14N 81.62W
05/23/2010  E1.25 INCH       BRYAN              GA   TRAINED SPOTTER

1040 PM     TSTM WND DMG     PULASKI                 32.39N 81.96W
05/23/2010                   CANDLER            GA   PUBLIC

            THE PUBLIC REPORTED SEVERAL TREES DOWN NEAR PULASKI
            GEORGIA.

&&
Special weather statement, May 24, 4:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
536 PM EDT MON MAY 24 2010

GAZ117-118-SCZ047-051-242200-
COASTAL BRYAN-COASTAL JASPER-INLAND CHATHAM-INLAND JASPER-
536 PM EDT MON MAY 24 2010

...THUNDERSTORMS WITH STRONG WIND GUSTS WILL IMPACT PORTIONS OF
BRYAN...CHATHAM AND JASPER COUNTIES THROUGH 600 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG WIND GUSTS...NEAR WHEAT HILL...MOVING
SOUTH AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURROUGHS...FORT MCALLISTER...GARDEN CITY...I-16/I-95
INTERCHANGE...MEINHARD...MONTEITH...POOLER...PORT
WENTWORTH...SAVANNAH...AND SAVANNAH AIRPORT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 45 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3191 8126 3200 8131 3223 8120 3218 8100
      3209 8104 3210 8111 3208 8109 3198 8116
      3196 8113 3197 8116 3195 8118 3195 8113
      3194 8113 3193 8117 3192 8116 3194 8112
      3189 8110 3188 8115 3186 8112
TIME...MOT...LOC 2135Z 018DEG 16KT 3212 8113

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
May 24, 4:50 PM EST to 4:51 PM EST
Where
Chatham County, 0.59 mi W of Bona Bella
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.100, -81.180

Chatham county Emergency Management reported 2 trees down on a power line as well as a power outage on James Street in Garden City, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235515.